At least 64 students of Government Science Secondary School, Batagarawa, in Katsina State, were taken to hospital after developing adverse reactions following the administration of drugs for bilharzia prevention and treatment.
The students were rushed to Ahmadi Rimi General Hospital and Turai Yar’Adua Maternal and Child Hospital in Katsina after experiencing symptoms such as vomiting, stomach pain and dizziness.
The incident reportedly caused fear among parents and members of the school community, particularly after some students were said to have arrived at the hospitals unconscious.
The Medical Director of Ahmadi Rimi General Hospital, Dr Auwal Sani, confirmed that some of the students were unconscious when they arrived. However, he said they were responding well to treatment.
According to him, the students received the medication after their heights were measured to determine the appropriate dosage.
The Katsina State Commissioner for Basic and Secondary Education, Yusuf Sulaiman Jibia, also confirmed the incident during a telephone conversation.
“The affected students have fully recovered, and we are making arrangements for their return to school,” Jibia said.
He explained that the drug administration exercise was organised by the Primary Health Care Authorities in collaboration with Batagarawa Local Government Area.
The commissioner urged parents and residents not to panic, assuring them that the state government would investigate the incident to establish what went wrong.
He added that arrangements had been made to provide food for the students before they returned to school.
Although the exact cause of the reactions has not been established, preventive treatment campaigns are regularly carried out in communities affected by bilharzia to help control the spread of the disease.
As of the time of reporting, no official investigation findings had been released to determine whether the incident resulted from the medication, dosage-related problems or other factors.






